Explaining the emergence of online popularity through a model of information diffusion
António Fonseca () and
Jorge Louçã ()
Additional contact information
António Fonseca: Instituto Universitário de Lisboa (ISCTE - IUL)
Jorge Louçã: Instituto Universitário de Lisboa (ISCTE - IUL)
Computational and Mathematical Organization Theory, 2018, vol. 24, issue 2, No 2, 169-187
Abstract This paper proposes a new formal modeling approach to popularity dynamics based on a generic notion of message propagation within society. The approach is demonstrated with two original models of information diffusion. These are a branching model of popularity and a epidemic model of popularity. The first is based on the principles of a branching process, while the second emulates an epidemic equation with a specific infection rate. This allows us to consider the replication phenomena on information diffusion. The approach is validated using a very large dataset collected online that involves keywords in blogs and hashtags on Twitter. Our main results point to an overall good fit of both models, both when the process of popularity grows and when it decays. This is due to endogenous information transfer, as in an epidemic process, but also when the process is initially triggered by an external event. Overall, on balance, our models confirm that popularity builds through message diffusion, which is of the multiplicative kind.
Keywords: Information diffusion; Online social media; Popularity dynamics; Branching models; Epidemic models (search for similar items in EconPapers)
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed
Downloads: (external link)
http://link.springer.com/10.1007/s10588-017-9253-5 Abstract (text/html)
Access to the full text of the articles in this series is restricted.
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
Persistent link: https://EconPapers.repec.org/RePEc:spr:comaot:v:24:y:2018:i:2:d:10.1007_s10588-017-9253-5
Ordering information: This journal article can be ordered from
Access Statistics for this article
Computational and Mathematical Organization Theory is currently edited by Terrill Frantz and Kathleen Carley
More articles in Computational and Mathematical Organization Theory from Springer
Bibliographic data for series maintained by Sonal Shukla ().